What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 18, 8:33 AM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 18, 8:33 AM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
933 AM CDT Sat Jul 18 2020
.UPDATE...
933 AM CDT
Overall, the forecast is on track with hot and humid conditions
developing across the area. However, there's a giant elephant in the
room...a cluster of strong thunderstorms over northeastern Iowa and
far southwestern Wisconsin. It appears this cluster is right along
the nose of a 40 kt low-level jet and intersection of a remnant
outflow boundary from convection earlier this morning further to the
north. In spite of downright impressive core heights (at one point
storm tops nearing 70,000 feet), a surface stable layer and
downright hot low-level thermodynamic profiles have prevented any
severe winds or hail to reach the surface thus far. The exception is
along the northwest side of the system associated with a
developing wake low, where 45-50 kt wind gusts have recently been
measured in La Crosse, WI.
To be honest, we're not 100% sure how the system will trend going
forward, and we'll learn a lot over the next hour or two. There
seems to be far more elements in the "con" column than "pro" for
system maintenance and further intensification. And, core heights
and lightning flash rates have started to trend downward over the
past 30 minutes or so. However, we'd be remiss to ignore the
possibility the system continues pushing east- southeastward and
perhaps even intensifies further as the surface stable layer
erodes and plentiful low-level moisture becomes available. In
that scenario, parts of the area (I-88 north?) would be in for a
severe storm/heavy rainfall threat early this afternoon and a
lower heat threat. For now, we'll continue the forecast as is but
with a smidge more cloud cover across the north.
Updated products will be sent soon.
Borchardt
&&
.SHORT TERM...
345 AM CDT
Through Sunday morning...
The well-advertised hot and humid day today remains on track.
Low-level moisture advection on increasing S/SSW winds this
morning is evident by a broken band of 3kft stratus shifting
northeast across the Chicago metro as of 3am CT. Behind this
moisture boundary, dew points have risen into the 72-74F range,
setting the stage for a rather humid day. Evapotranspiration will
increase these dew points solidly into the mid 70s, with locally
higher dew points into the upper 70s likely outside of the
Chicago metro. In the metro, increased urban PBL mixing should
support lower dew points, but SSW winds gusting in excess of 25
mph at times will continuously replenish low-level moisture from
upstream.
No notable adjustments were made to temps today, with values
likely in the 92-95F range. Increased mid-level clouds this
afternoon may keep temps a degree or two lower, but with the
higher dew points, heat index values of at least 105F (Heat
Advisory criteria) should be met across much of the area. Very
localized values of up to 110F are also possible where dew points
approach 80F. As a minor note of concern, A long-lived MCS across
MN/WI has made farther progress south than 00Z guidance indicated,
with reinvigorating of severe convection recently occurring
around the Minneapolis metro. This has strengthened the cold pool
across southeast Minnesota, suggesting a continued farther south
propagation of the outflow. While there remains high likelihood
that the convection quickly decays over the next few hours, this
system does bear some watching in case any outflow sneaks into the
far northwest CWA later this morning.
Focus then turns to the potential for a line of convection moving
southeast across the CWA late tonight into Sunday morning. As
with the heat, no major changes were made to the forecast during
this time. The farther south progress of the ongoing convection
does introduce some additional uncertainty in upstream convective
trends this evening, which translates into more uncertainty into
the CWA late tonight. With that said, severe convection is
expected to initiate on a surface trough/cold front across
southern MN and western WI this evening, then gradually shift
southeast through the night. Deep-layer shear should be sufficient
to sustain stronger convection into southern WI after midnight
while a rather strong and expansive 45-50 kt 925 hPa jet assists
in maintaining a shear-cold pool balance southward while providing
substantial moisture transport into the convection. Like with
what is occurring early this morning with the MCS over Minnesota,
guidance may be underdone with the coverage of convection late
tonight into Sunday morning as it reaches the CWA from the
northwest, with some guidance indicating little remaining precip
making it this far south. Therefore, have maintained high PoPs
through daybreak before tapering them to chance levels by late
morning as any outflow boundary potentially slows and the LLJ
weakens. While storms will be elevated, stronger winds and high
dewpoints will mitigate nocturnal decoupling. Therefore, a
damaging wind risk exists given the strong flow just off the
surface, even with the diurnally unfavorable time of day.
Additionally, with what could be a relatively slow southward
motion with storms combined with boundary-parallel flow aloft and
PWATs around 2.25", localized flash flooding is possible if
organized convection survives into the area during the morning.
Kluber
&&
.LONG TERM...
304 AM CDT
Sunday afternoon through Friday...
The remnants of an overnight MCS are expected to be ongoing, but
in a weakening state across the area early Sunday morning. It
remains a bit unclear as to how far south into IL and IN the
associated outflow boundary will end up during the morning, and
in return what impacts it will have on temperatures and renewed
afternoon storm development. Nevertheless, hot and humid
conditions are likely to persist into Sunday, most notable over my
southern CWA, well south of I-80. This area is likely to see
temperatures top out around 90 again, and with dew points expected
to be into the upper 70s heat indices will likely flirt with the
105 degree mark in some areas over my east central IL and
northwestern IN counties. For this reason, the heat advisory could
need to be extended into Sunday for some of my far southern
counties. This is unlikely to be the case for most of northern IL,
however, as a less humid airmass is expected to shift over the
area in the afternoon following a cold frontal passage.
This cold front, and any remnants of the morning outflow boundary
may support the development of some scattered afternoon
thunderstorms, mainly for areas south of I-80. Any storms that do
develop will poss a strong wind and heavy rainfall threat, but
this activity should shift south of the area into the evening.
Less humid and a bit cooler conditions are expected over the area
in the wake of this front for Monday. Onshore winds will result
in temperatures in the low 80s near the lake, with mid to upper
80s inland. The threat of any storms should be well to the south
of the area in closer proximate to the surface front.
The threat for more showers and storms looks to return to the area
for Tuesday into Wednesday as the humid airmass to our south
begins to shift back to the northward in association with the
approach of another mid-level impulse. Thereafter, forecast
guidance suggests that the heat may make a return to the area
later in the week and into next weekend as heights aloft build
back over the the Mississippi Valley.
KJB
&&
.AVIATION...
For the 12Z TAFs...
VFR conditions are expected through at least this evening. SSW
winds will increase during the morning, with gusts to around 25
knots during the afternoon. SSW winds of 10 to 15 knots will
continue through tonight with occasional gusts to 20 knots. SW
winds of 40-45 knots at 1500kft could result in LLWS if
stronger/gusty surface winds do not continue through the night.
A decaying line of thunderstorms is expected to track southeast
into northern Illinois overnight. Uncertainty remains as to
whether or not TS reaches the Chicago metro terminals before
diminishing, so have maintained a PROB30 at this time. Any TS
that reaches the terminals will likely have gusty winds.
Additionally, gusty outflow winds may extend well ahead of any TS
or residual showers.
Kluber
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108 until 10
PM Saturday.
IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 10 PM
Saturday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jul 18, 11:34 AM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1234 PM CDT Sat Jul 18 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-191745-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1234 PM CDT Sat Jul 18 2020 /134 PM EDT Sat Jul 18 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60 mph.
Limited Flooding Risk.
Significant Excessive Heat Risk.
DISCUSSION...
Hot and humid conditions will combine to produce dangerous heat
indices in excess of 105 degrees this afternoon.
A complex of thunderstorms is likely to shift southward into
northern IL after midnight tonight and persist into early Sunday
morning. Strong to potentially damaging wind gusts will be
possible with these storms. Very heavy rainfall is also likely to
accompany these storms, and this could produce some isolated areas
of flash flooding, especially in places where multiple storms
move over the same areas.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Severe Thunderstorm Risk.
Limited Excessive Heat Risk.
Monday...
Limited Thunderstorm Risk.
Tuesday...
Elevated Thunderstorm Risk.
Wednesday through Friday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely not be needed through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the southeast at 20 to 30 mph.
LMZ740>745-191745-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1234 PM CDT Sat Jul 18 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 50 kt.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Severe Thunderstorm Risk.
Monday through Friday...
Limited Thunderstorm Risk.
Borchardt
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Jul 18, 10:28 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1128 AM CDT Sat Jul 18 2020
ILZ003-181730-
Winnebago IL-
1128 AM CDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR WINNEBAGO COUNTY UNTIL 1230 PM
CDT...
At 1126 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dakota, or 10 miles northeast of Freeport, moving east at 35 mph.
Wind gusts of 50 to 55 mph and downed tree limbs will be possible
with this storm.
Locations impacted include...
Rockford, Loves Park, Machesney Park, Roscoe, South Beloit, Rockton,
Rockford Airport, Cherry Valley, Winnebago, Davis Junction,
Pecatonica, Durand, New Milford, Seward, Shirland, Lake Summerset and
Harrison.
Including the following interstates...
I-39 between mile markers 115 and 123.
I-90 between mile markers 1 and 18.
This includes... Rock Cut State Park, Rock Valley College, Rockford
Rivets Baseball, Rockford Speedway, and Winnebago County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4249 8894 4215 8894 4215 8917 4221 8917
4220 8940 4250 8940
TIME...MOT...LOC 1626Z 287DEG 31KT 4243 8955
BorchardtSpecial weather statement, Jul 18, 11:33 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1233 PM CDT Sat Jul 18 2020
ILZ008-181800-
Ogle IL-
1233 PM CDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OGLE COUNTY UNTIL 100 PM
CDT...
At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm over
Davis Junction, or 8 miles south of Rockford Airport, moving
southeast at 30 mph.
Wind gusts up to 50 mph and downed tree limbs will be possible with
this storm.
Locations impacted include...
Rochelle, Davis Junction, Hillcrest, Stillman Valley, Creston,
Lindenwood, Monroe Center and Kings.
Including the following interstates...
I-39 between mile markers 99 and 114.
I-88 between mile markers 81 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4215 8917 4215 8894 4189 8894 4189 8896
4204 8923
TIME...MOT...LOC 1733Z 299DEG 25KT 4207 8907
Borchardt